Hail, Pope
- When
- September 3, 11:17 AM CST
- Where
- Pope County, 0.93 mi SE of Glenwood
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.641, -95.386
A few severe thunderstorms that moved across southern Minnesota during the morning of Wednesday, September 3rd, intensified across central Minnesota during the afternoon. A complex area of severe thunderstorms moved across central Minnesota during the afternoon, and into west central Wisconsin by the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A few severe thunderstorms that moved across southern Minnesota during the morning of Wednesday, September 3rd, intensified across central Minnesota during the afternoon. A complex area of severe thunderstorms moved across central Minnesota during the afternoon, and into west central Wisconsin by the evening. It produced areas of large hail and damaging winds, including areas of very heavy rainfall. The largest hail stone was 2.5 in diameter and occurred near Onamia, and 11 miles south of Onamia along Highway 169.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 3, 5:04 AM CST, 6 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 604 AM CDT WED SEP 3 2014 .UPDATED FOR 12Z AVIATION DISCUSSION... ISSUED AT 558 AM CDT WED SEP 3 2014 && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 351 AM CDT WED SEP 3 2014 SEVERE WEATHER IS EXPECTED TO DEVELOP LATER THIS AFTERNOON ALONG A WARM FRONT THAT IS FORECAST TO LIFT NORTHWARD THROUGH THE CWA. MUCAPE AND DEEP SHEAR PROFILES SUPPORT STORMS CAPABLE OF PRODUCING LARGE HAIL...WITH LOW LEVEL HODOGRAPHS AND LCLS FAVORABLE FOR TORNADOES IF CONVECTION MANAGES TO BECOME SURFACE BASED ALONG THE WARM FRONT. THIS CONVECTION WILL EVENTUALLY GROW UPSCALE INTO AN MCS AFTER SUNSET AND SLIDE EAST SOUTHEAST INTO CENTRAL WISCONSIN BY THURSDAY MORNING ALONG THE NOSE OF THE LOW LEVEL JET...WHICH WILL MARK THE TRANSITION FROM A SEVERE WEATHER TO A HEAVY RAIN/FLOODING THREAT. THE MAIN DRIVER BEHIND THE SEVERE THREAT TODAY IS TWO-FOLD. FIRST...A POTENT SHORTWAVE WHICH AS OF THIS MORNING WAS LOCATED OVER WASHINGTON STATE ON THE POLEWARD SIDE OF A 100KT UPPER LEVEL JET WILL TRACK EASTWARD AND CROSS THE ROCKIES INTO MONTANA BY MIDDAY. LOW LEVEL THETA_E ADVECTION WILL OVERSPREAD THE UPPER MIDWEST AHEAD OF THIS WAVE...AND BOUNDARY LAYER DEWPOINTS NEAR 70 WILL SURGE INTO SOUTHERN MN. HOWEVER...THE WARM AIR ADVECTION WILL ACT TO CAP OFF THE CONVECTIVE POTENTIAL UNTIL A WEAK UPPER LEVEL WAVE ARRIVES LATER THIS AFTERNOON. THIS WAVE IS THE SECOND INGREDIENT NEEDED FOR SEVERE STORMS...AND ALTHOUGH SUBTLE...SHOULD BE ENOUGH TO DEVELOP AT LEAST ELEVATED CONVECTION ON THE PERIPHERY OF THE CAP. BASED ON THE BUFR SOUNDINGS OFF BOTH THE NAM AND GFS...THIS WILL BE MAINLY ALONG AND NORTH OF I-94. HERE...THE 800MB WARM LAYER IS MORE SUBDUED WITH AMPLE DEEP LAYER SHEAR. AT KSTC FOR EXAMPLE... 0-3KM HODOGRAPHS SHOW 300-400 M2/S2 OF STORM RELATIVE HELICITY BY 22/23Z. THE 03.00 RUNS OF THE HIRES WRFARW...WFRNMM...AND EMCNMM SUPPORT A MORE NORTHERN SOLUTION YET...WITH THE HIGHEST THREAT FOR SEVERE WEATHER NORTH OF A LINE FROM FERGUS FALLS...TO LAKE MILLE LACS...AND HAYWARD WI. AT THIS TIME...AM SLIGHTLY LEANING TOWARDS THIS NORTHERN SOLUTION BECAUSE FEEL THAT DESPITE THE INCREASING BOUNDARY LAYER MOISTURE TO THE SOUTH...THE WEAK SHORTWAVE WILL NOT BE STRONG ENOUGH TO OVERCOME THE SBCIN STEMMING FROM THE COMBINATION OF FILTERED SUNSHINE WITH THE STRENGTHENING CAP. THEREFORE STORMS WILL REMAIN ELEVATED...WITH PERHAPS A HAIL THREAT...DRIFT NORTHEAST OF THE FORECAST AREA WITH THE MEAN WIND...AND NOT REALIZE THE LOW LEVEL WIND FIELDS. IF STORMS START TO MOVE RIGHT...BE ON THE LOOKOUT FOR TORNADOGENESIS AS THIS IS EVIDENCE THAT THE STORM HAS INDEED TAPPED INTO THE HELICAL FLOW OF THE BOUNDARY LAYER. IN SUMMARY...THE STRENGTHENING CAP SHOULD KEEP CONVECTION AT BAY ACROSS THE SOUTH TODAY...WHILE A WEAK SHORTWAVE MOVING UP FROM THE SOUTHWEST WILL TRIGGER CONVECTION FARTHER NORTH. CONFIDENCE IS WAVERING REGARDING THE EXACT LOCATION OF THE SEVERE WEATHER...AND THIS MORNINGS ELEVATED CONVECTION MAY LIMIT THE NORTHWARD PROPAGATION OF THE WARM FRONT TODAY...BUT FOR NOW FEEL THAT THE NORTHERN HALF OF THE SPC DAY1 SEVERE OUTLOOK HAS A HIGHER RISK OF SEVERE WEATHER THAN THE SOUTHERN HALF. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 351 AM CDT WED SEP 3 2014 THUNDERSTORM ACTIVITY AT THE BEGINNING OF THE PERIOD WILL BE CONFINED TO PORTIONS OF WI WITH THE REMNANTS OF THE MCS PUSHING THROUGH TONIGHT...AND ACROSS WEST CENTRAL MN WHERE ANOTHER WEAK CLUSTER MAY BE PUSHING IN FROM OVERNIGHT DEVELOPMENT OVER THE DAKOTAS. THAT WILL PROBABLY BE ABOUT IT FOR CONVECTION THURSDAY UNTIL LATE AFTERNOON. A VERY WARM THERMAL RIDGE WILL BUILD NORTH INTO ERN MN AND WRN WI AHEAD OF THE COLD FRONT AND WILL LEAD TO BOUNDARY LAYER CAPPING ON THE ORDER OF 200-500 J/KG FOR MUCH OF THE DAY. GIVEN THE POSITIVELY TILTED NATURE OF THE SYSTEM... FORCING WITH THE FRONT AND MEAGER HEIGHT FALLS WILL VERY LIKELY NOT BE ENOUGH TO GENERATE MUCH ALONG THE FRONT. REDUCED POPS RATHER MARKEDLY INTO THE SCHC CATEGORY. DID NOT REMOVE THEM COMPLETELY DUE TO HI RES MODELS STILL DEVELOPING WEAK ELEVATED ECHOS OR ACCAS. THIS MAY JUST BE THE RESULT OF THE VERY UNSTABLE AIRMASS MODELS GENERATE. THE HIGH TEMPERATURE GRID WAS THE BIGGEST CHALLENGE THURSDAY. THE FRONT WILL BE COMING THROUGH DURING THE LATE MORNING/EARLY AFTERNOON WITH GOOD MIXING AND THE AFOREMENTIONED IMPRESSIVE THERMAL RIDGE JUST AHEAD OF IT. MODELS ARE IN PRETTY GOOD AGREEMENT WITH TIMING AND THE CHALLENGE STEMS MORE FROM HOW DEEP THE MIXING WILL GET BEFORE THE FRONT PUSHES THROUGH. IT IS USUALLY EASY TO MIX AT LEAST TO 925 MB WITH SOME SUN...IN WHICH CASE UPPER 80S WOULD BE ACHIEVED BY EARLY AFTERNOON. COULD SEE SOME 90S IN WI WHERE THE LONGEST POTENTIAL FOR HEATING WILL RESIDE. OBVIOUSLY ANY CHANGE IN TIMING THE FRONT OR CONSIDERABLE CLOUDINESS WOULD IMPACT THESE HIGHS A BIT. IT IS SOMEWHAT INTERESTING TO NOTE THAT ALL GLOBAL MODELS...INCLUDING THE GFS COLD BIAS...BRING 2M TEMPS INTO THE UPPER 80S AT 18Z. MUCH COOLER AIR WILL FOLLOW THE FRONT FOR THE REST OF THE WEEK. DRY CONDITIONS ARE FORECAST THROUGH SUNDAY NIGHT. NEXT CHANCE FOR THUNDERSTORMS WILL ACCOMPANY A STRONG CYCLONE TRAVERSING SOUTHERN CANADA EARLY NEXT WEEK. KEPT POPS IN THE CHC CATEGORY...ALTHOUGH MODELS ARE IN PRETTY GOOD AGREEMENT FOR THIS RANGE. IF THIS TREND CONTINUES...THE NEXT COUPLE SHIFTS MAY CONSIDER ALLOWING LIKELY POPS. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING) ISSUED AT 558 AM CDT WED SEP 3 2014 THUNDERSTORMS IN WESTERN MN SHOULD GRADUALLY WEAKEN TO SHOWERS AS THEY SLOWLY DRIFT EASTWARD THIS MORNING. LATER THIS AFTERNOON THUNDERSTORMS WILL DEVELOP NEAR KAXN/KSTC AND COULD PRODUCE SEVERE WEATHER. THERE IS SOME INDICATION THE STORMS COULD BUILD SOUTHEAST OVERNIGHT AND AFFECT KRNH/KMSP/KEAU. GUIDANCE CONTINUES TO SHOW LOW CLOUDS LATE TONIGHT INTO THURSDAY MORNING...SO WILL CONTINUE THIS TREND IN THE TAFS. KMSP... MORNING CONVECTION OUT WEST SHOULD TAPER OFF TO SHOWERS...SO HAVE VFR PRECIP COMING IN BY MID MORNING. LATER THIS EVENING AND OVERNIGHT IT APPEARS THAT THE MAJORITY OF THE PRECIP WILL BE NORTH OF KMSP...SO HAVE NARROWED DOWN THE THUNDER WINDOW. WILL CONTINUE TO MONITOR THE TRENDS. /OUTLOOK FOR KMSP/ THU...MVFR/IFR CIGS/VSBYS POSSIBLE EARLY THEN SCT TSRA IN THE AFTN. WINDS S 10-15 KTS BCMG W AT 10G20KTS. FRI...VFR. WINDS NW 10G15 KTS. SAT...VFR. WINDS W 05 KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...JRB LONG TERM...BORGHOFF AVIATION...JRB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 352 AM CDT WED SEP 3 2014 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 040900- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 352 AM CDT WED SEP 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY...ESPECIALLY NORTH OF I-94. SOME STORMS WILL BE STRONG TO SEVERE. THE MAIN THREAT IS LARGE HAIL...BUT A FEW TORNADOES ARE POSSIBLE AS WELL AS HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE EXPECTED AGAIN LATE THURSDAY IN EASTERN MN AND WESTERN WI. SEVERE WEATHER IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON. JRB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1054 AM CDT WED SEP 3 2014 MNZ059-031645- WRIGHT- 1054 AM CDT WED SEP 3 2014 ...THUNDERSTORMS MOVING OVER SOUTHERN WRIGHT COUNTY THROUGH 1145 AM CDT... AT 1053 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES NORTHEAST OF HUTCHINSON...OR 16 MILES SOUTHWEST OF MAPLE LAKE. THIS STORM WAS MOVING EAST AT 25 MPH. HAIL UP TO NICKEL SIZE IS EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... COKATO. SMITH LAKE. HOWARD LAKE. RASSAT. WAVERLY. MONTROSE. LAT...LON 4519 9381 4498 9380 4497 9426 4516 9425 TIME...MOT...LOC 1554Z 268DEG 24KT 4507 9424
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1110 AM CDT WED SEP 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM HAIL 4 NNW STEWART 44.78N 94.52W
09/03/2014 E0.50 INCH RENVILLE MN TRAINED SPOTTER
ONE TO TWO INCHES DEEP PILES...STILL THERE AN HOUR LATER
MINOR CROP DAMAGE NOTED IN NEARBY CORN FIELDS.
&&
CARLYONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1134 AM CDT WED SEP 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN HUTCHINSON 44.89N 94.37W
09/03/2014 E0.00 INCH MCLEOD MN PUBLIC
STREET FLOODING REPORTED VIA TWITTER PICTURE.
&&
CARLYONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1154 AM CDT WED SEP 3 2014
MNZ047-055-031730-
STEVENS-SWIFT-
1154 AM CDT WED SEP 3 2014
...THUNDERSTORMS MOVING INTO SOUTHERN STEVENS AND NORTHWEST SWIFT
COUNTIES THROUGH 1230 PM CDT...
AT 1151 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES NORTHWEST OF LAKE OLIVER. THIS STORM WAS MOVING
NORTHEAST AT 35 MPH.
HAIL UP TO NICKEL SIZE AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
LAKE OLIVER.
HANCOCK.
LAT...LON 4564 9576 4558 9575 4542 9575 4529 9599
4530 9613 4534 9614 4540 9612 4541 9615
4543 9615
TIME...MOT...LOC 1654Z 237DEG 32KT 4538 9603PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1203 PM CDT WED SEP 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM HAIL 2 W COKATO 45.08N 94.23W
09/03/2014 M0.75 INCH WRIGHT MN AMATEUR RADIO
&&
CARLYONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1213 PM CDT WED SEP 3 2014
MNZ049>051-031800-
BENTON-SHERBURNE-STEARNS-
1213 PM CDT WED SEP 3 2014
...THUNDERSTORMS MOVING OVER BENTON...SHERBURNE AND
STEARNS COUNTIES THROUGH 100 PM CDT...
AT 1211 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES SOUTH OF ST CLOUD...OR 9 MILES SOUTH OF SAUK
RAPIDS. THIS STORM WAS MOVING EAST AT 25 MPH.
HAIL UP TO DIME SIZE AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS
STORM. RAINFALL RATES NEAR 2 INCHES PER HOUR WILL LEAD TO PONDING OF
WATER IN LOW LYING AND LOCATIONS WITH POOR DRAINAGE.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
ST AUGUSTA.
DUELM.
SANTIAGO.
GLENDORADO.
LAT...LON 4546 9376 4541 9403 4543 9405 4540 9408
4536 9426 4553 9434 4569 9376
TIME...MOT...LOC 1713Z 252DEG 24KT 4547 9417The Minneapolis radar (KMPX), 168 km away, was scanning. The volume nearest the first event began at 17:16 UTC.
12 hail, 1 thunderstorm wind. Local standard time, as filed.
Numerous trees and power lines were blown down in Mora.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532285, 532286, 532287, 532288, 532289, 532290, 543236, 532291, 532292, 532293, 532295, 532294, 532296.